Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 199, NWS State College, PA

August 30, 2001Perry County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Aug 30, 2001, 8:15 PM EDT for Perry County, Pennsylvania. It was in force for 60 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 30, 2001, 8:15 PM EDT (00:15 UTC)
Expired
Aug 30, 2001, 9:15 PM EDT
In force
60 min
Issued by
NWS State College, PA
Area
Whole counties

County Perry County, PA

What was reported inside it

TimeReportWhereRemark
Aug 30, 8:40 PM EDTThunderstorm Wind 50 ENew Bloomfield, PATrees were reported down in New Bloomfield.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 00:00Z, 0.3 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 00:00Z on 2001-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 623 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 00:00Z on 2001-08-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
623 J/kg
Mixed-layer CIN
-122 J/kg
Mixed-layer LCL
1021 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

025 
WUUS51 KCTP 310015
SVRCTP
PAC099-310115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
815 PM EDT THU AUG 30 2001

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PERRY COUNTY IN PENNSYLVANIA

* UNTIL 915 PM EDT.

* AT 810 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES SOUTH OF LOYSVILLE...OR 9 MILES
  NORTHWEST OF CARLISLE...MOVING NORTHEAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LOYSVILLE AT 830 PM.
  SHERMANSDALE AT 855 PM.
  NEW BLOOMFIELD AT 910 PM.
  NEWPORT AT 915 PM.

THIS IS A DANGEROUS STORM. STAY INDOORS AWAY FROM WINDOWS. SEVERE
THUNDERSTORMS CONTAIN DAMAGING WINDS 58 MPH OR STRONGER OR HAIL THREE
QUARTERS OF AN INCH OR LARGER.

$$

LAT...LON 4031 7748 4028 7726 4033 7705 4059 7705
          4043 7729

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 30, 8:15 PM EDT, 0 minutes earlier.

Area forecast discussion, Aug 30, 8:15 PM EDT, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
815 PM EDT THU AUG 30 2001

SHOWERS AND THUNDERSTORMS CURRENTLY DEVELOPING ON RADAR OVER THE
LOWER SUSQUEHANNA VALLEY. IT APPEARS THAT THESE SHOWERS AND STORMS
ARE DEVELOPING ALONG THE SURFACE WARM FRONT WHICH IS TRYING TO PUSH
THROUGH THE AREA. ACTUALLY...LOOKING AT THE DEWPOINTS...THE DEWPOINT
SURGE IS ALREADY PROGRESSED NORTHWARD INTO THE MID SUSQ VALLEY. THE
FRONT NOW APPEARS TO BE NOTHING MORE THAN A WIND SHIFT LINE.

EXAMINING THE UPPER LEVELS...THERE IS A WEAK BUT DISCERNIBLE 50 KT
WIND MAX MOVING ACROSS THE SOUTHERN TIER OF PA ATTM. THIS IS
PROBABLY AIDING TO ENERGIZE THE SURFACE FRONT A BIT. IN FACT...OVER
THE LAST FEW HOURS...A WEAK LOW PRESSURE CENTER HAS BEEN DETECTED
ALONG THE MASON DIXON LINE...MOVING EAST. THIS SURFACE FEATURE TOO
MAY BE A REFLECTION OF THE UPPER LEVEL SUPPORT.

IN ANY EVENT...EXPECT THAT AS THIS UPPER LEVEL SUPPORT MOVES EAST
OVERNIGHT...THE WARM FRONT WILL LOSE MUCH OF IT/S ABILITY TO SUPPORT
PCPN. WILL ADD SCT SHRA/TSRA TO THE MID AND LOWER SUSQ FORECAST
OVERNIGHT.

LATER PERIODS UNCHANGED.

.CTP...NONE.

JUNG

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 31, 10:50 AM EDTSevere Thunderstorm WarningCTPMcKean70 min
Aug 31, 2:12 PM EDTSevere Thunderstorm WarningCTPClinton63 min
Aug 31, 2:54 PM EDTSevere Thunderstorm WarningCTPLycoming66 min
Aug 31, 3:11 PM EDTSevere Thunderstorm WarningCTPYork64 min
Aug 31, 3:58 PM EDTSevere Thunderstorm WarningCTPLycoming62 min
Aug 31, 4:03 PM EDTSevere Thunderstorm WarningCTPPerry72 min
Aug 31, 4:12 PM EDTSevere Thunderstorm WarningCTPClearfield78 min
Aug 31, 4:16 PM EDTSevere Thunderstorm WarningCTPCambria59 min
Aug 31, 5:05 PM EDTSevere Thunderstorm WarningCTPNorthumberland55 min
Aug 31, 5:41 PM EDTSevere Thunderstorm WarningCTPSnyder, Union34 min
Aug 31, 5:42 PM EDTSevere Thunderstorm WarningCTPSchuylkill78 min
Aug 31, 6:47 PM EDTSevere Thunderstorm WarningCTPLebanon28 min
Aug 31, 7:25 PM EDTSevere Thunderstorm WarningCTPLancaster50 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.